Texas, 2021

Flash Flood and Flooding in Texas, August 21 to 22, 2021

August 21 to 22, 2021 · NWS AMA · 9 events in 4 counties and zones

A stationary front extended from a low near Amarillo east northeast to just south of Canadian, TX in the afternoon. The lower levels of the atmosphere were moistening from southeast surface winds into the stationary front and the edge of the southwest United States monsoon moisture plume was also present across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A stationary front extended from a low near Amarillo east northeast to just south of Canadian, TX in the afternoon. The lower levels of the atmosphere were moistening from southeast surface winds into the stationary front and the edge of the southwest United States monsoon moisture plume was also present across the area. Weak to moderate instability was found along and behind the front along with weak wind shear which was greatest in the far northern Panhandles and into Kansas. Thunderstorms initially developed near Amarillo around 2 pm as a weak upper level disturbance passed through the area. These storms were slow-moving and they were interacting with outflow boundaries. Some severe storms trained along and outflow boundary collision across the western side of Amarillo causing flooding. In addition, a couple of storms with large hail (up to 2 inches in diameter) moved northward across Lipscomb and Beaver Counties during the late afternoon/early evening where the better dynamics and wind shear were located.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 21, 12:10 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 12:10 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
110 PM CDT Sat Aug 21 2021

.SHORT TERM...
A surface low near Canyon TX had a stationary front extended
northeast to the east central Texas Panhandle.  This stationary
front is expected to be the focus for initial thunderstorm
development.  Southwest flow aloft should carry the storms to the
northeast.  Some of the storms may become severe with large hail and
damaging winds.  Heavy rain may cause localized flooding.
Thunderstorms will likely move out of our area or dissipate toward
midnight.

A thunderstorm will be possible across the northwest CWA on Sunday
afternoon or evening. But will decide at the last minute on whether
to insert this into the forecast.  Not all models agree that there
will be a thunderstorm in the northwest, so confidence is not very
high at this time.

Highs on Sunday will be close to a little above normal with readings
in the upper 80's to the mid 90's.

&&

.LONG TERM...Monday through Friday

Upper high builds over the southern Plains states Monday through
Thursday and should keep a dry pattern across the Panhandles. A
shortwave trough over the southern Rockies late next week as the
upper high breaks down will allow for the possibility of
convection by late Friday and Friday night. The GFS hinting at the
possibility for convection as early as Thursday afternoon and
Thursday night mainly across the western or northwestern portions
of the forecast area with the shortwave trough.

Surface low over eastern Colorado and western Kansas Monday
through Wednesday will deepen and allow for tightening of the
surface pressure gradient resulting in gusty southerly to
southwesterly winds. Surface low late next week across the central
Plains states and central Rockies with surface trough extending
south into New Mexico Thursday into Friday. Warmer and drier
conditions expected next week with a few breezy to windy days.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  92  69  96  70 /  30   5   0   0   0
Beaver OK                  66  95  72 100  73 /  40   5   0   0   0
Boise City OK              62  93  66  96  66 /  10   5   0   5   0
Borger TX                  71  96  73 100  74 /  30   5   0   0   0
Boys Ranch TX              68  93  70  97  71 /  20   5   0   0   0
Canyon TX                  67  90  68  94  68 /  20   5   0   0   0
Clarendon TX               70  92  71  95  71 /  30   0   0   0   0
Dalhart TX                 62  91  65  95  65 /  20   5   5   5   0
Guymon OK                  65  95  70  99  71 /  20   5   0   5   0
Hereford TX                67  91  67  95  68 /  20   5   0   0   0
Lipscomb TX                67  93  71  97  72 /  40   5   0   0   0
Pampa TX                   67  92  70  96  71 /  30   5   0   0   0
Shamrock TX                69  93  69  97  69 /  30   0   0   0   0
Wellington TX              70  95  69  98  70 /  20   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/11
Hazardous weather outlook, Aug 21, 12:14 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
114 PM CDT Sat Aug 21 2021

OKZ001>003-TXZ001>020-317-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
114 PM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Storms expected through tonight across much of the Texas and
Oklahoma Panhandles. Storms may be severe with hail and damaging
winds as the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Aug 21, 1:38 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
238 PM CDT Sat Aug 21 2021

TXZ010-212045-
Hemphill TX-
238 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of Hemphill County
through 345 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Canadian, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canadian, Glazier and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3571 10006 3569 10052 3593 10054 3604 10054
      3606 10025 3605 10002
TIME...MOT...LOC 1938Z 164DEG 8KT 3581 10040

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Aug 21, 1:43 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
243 PM CDT Sat Aug 21 2021

TXZ012-212045-
Potter TX-
243 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern Potter
County through 345 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bushland, or 10 miles west of Amarillo, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 10217 3538 10217 3540 10183 3519 10189
      3518 10213 3518 10216
TIME...MOT...LOC 1943Z 182DEG 7KT 3522 10204

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG

The radar

The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Potter

When
August 21, 2:34 PM CST
Where
Potter County, 6.52 mi NNW of Amarillo to 6 mi NW of Amarillo
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.285, -101.870

Trained spotter had reported street/road flooding, along with road closures and vehicles stranded.

Hail, Randall

When
August 21, 2:44 PM CST
Where
Randall County, 8.94 mi WNW of Timbercreek Canyon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.110, -101.960

Hail, Hutchinson

When
August 21, 2:50 PM CST
Where
Hutchinson County, 5.46 mi WSW of Borger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.470

Hail, Randall

When
August 21, 2:50 PM CST
Where
Randall County, 6.29 mi WSW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.160, -101.920

Hail, Randall

When
August 21, 2:54 PM CST to August 22, 2:56 PM CST
Where
Randall County, 7.74 mi NW of Timbercreek Canyon
Measured
1.25 in hail
Property damage
$60,000
Reported by
NWS Employee
Coordinates
35.122, -101.925

A NWS employee reported 1.25 diameter hailstones at their house in southwest Amarillo.

Thunderstorm Wind, Potter

When
August 21, 2:55 PM CST
Where
Potter County, 3.95 mi W of Amarillo
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.200, -101.890

Received report of widespread tree damage near Avondale Elementary and there was at least one large tree was completely uprooted.

Flood, Potter

When
August 21, 3:09 PM CST
Where
Potter County, 5.08 mi W of Amarillo to 2.26 mi W of Amarillo
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.199, -101.910

Heavy flooding was reported under the bridge at I-40 and Bell, with traffic at a standstill in the west bound lane.

Flash Flood, Randall

When
August 21, 3:36 PM CST to 4:20 PM CST
Where
Randall County, 7.78 mi WSW of Amarillo to 4.87 mi SW of Amarillo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.165, -101.951

Road closed from 45th to Hillside on Coulter with 3 to 4 feet of water. Firefighters were helping motorist escape from flooding and stalled vehicles. An additional report was submitted by the public for water filling up West Hill Park with some roads around the park impassable.

Hail, Lipscomb

When
August 21, 3:44 PM CST to 3:57 PM CST
Where
Lipscomb County, 0.6 mi W of Booker to 0.95 mi NNW of Booker
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
36.449, -100.541

A picture with the hail measurement was sent to the NWS office over social media. Numerous reports of golf ball size hail in an around Booker were also received.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977677, 977679, 977680, 977681, 978370, 977686, 977678, 977676, 977682.